Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 1:24 AM CDT for Barbour County, Alabama. It was in force for 66 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 1:24 AM CDT (06:24 UTC)
- Expired
- Apr 5, 2017, 2:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barbour County, AL
The radar
The Ft Rucker radar (KEOX), 43 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 1:37 AM CDT | HAIL 1.75 | 4 Wsw Blue Springs Sp, AL | |
| Apr 5, 1:45 AM CDT | HAIL 1.5 | Blue Springs, AL | |
| Apr 5, 2:14 AM CDT | HAIL 2.5 | Eufaula, AL | TIME ESTIMATED BY RADAR. RELAYED BY SOCIAL MEDIA FROM BROADCAST MEDIA REPORT. |
| Apr 5, 2:15 AM CDT | HAIL 1 | Eufaula, AL | QUARTER SIZE HAIL IN DOWNTOWN EUFAULA. |
| Apr 5, 2:15 AM CDT | HAIL 1.25 | Eufaula, AL | RELAYED FROM A VIEWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
041
WUUS54 KBMX 050624
SVRBMX
ALC005-050730-
/O.NEW.KBMX.SV.W.0075.170405T0624Z-170405T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
124 AM CDT WED APR 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southern Barbour County in southeastern Alabama...
* Until 230 AM CDT
* At 123 AM CDT, a severe thunderstorm was located near Ozark, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eufaula, Clio, Tyler Crossroads, Doster, Osco, Texasville, Gaino,
Richards Crossroads, Blue Springs State Park, Millers Ford and
Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3197 8519 3190 8511 3189 8513 3188 8513
3186 8514 3179 8513 3178 8514 3176 8513
3177 8515 3174 8521 3170 8522 3171 8541
3162 8542 3162 8574
TIME...MOT...LOC 0623Z 235DEG 38KT 3153 8567
HAIL...1.25IN
WIND...60MPH
$$
32/Davis2 follow-up statements
680
WWUS54 KBMX 050640
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
140 AM CDT WED APR 5 2017
ALC005-050730-
/O.CON.KBMX.SV.W.0075.000000T0000Z-170405T0730Z/
Barbour AL-
140 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHEASTERN BARBOUR COUNTY...
At 140 AM CDT, a severe thunderstorm was located over Blue Springs
State Park, or 7 miles southeast of Clio, moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eufaula, Clio, Tyler Crossroads, Osco, Texasville, Gaino, Richards
Crossroads, Blue Springs State Park, Millers Ford and Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3197 8519 3190 8511 3189 8513 3188 8513
3186 8514 3179 8513 3178 8514 3176 8513
3177 8515 3174 8521 3170 8522 3171 8541
3162 8542 3162 8563 3168 8564
TIME...MOT...LOC 0640Z 232DEG 39KT 3166 8549
HAIL...1.50IN
WIND...60MPH
$$
32/Davis935
WWUS54 KBMX 050708
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
208 AM CDT WED APR 5 2017
ALC005-050730-
/O.CON.KBMX.SV.W.0075.000000T0000Z-170405T0730Z/
Barbour AL-
208 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHEASTERN BARBOUR COUNTY...
At 208 AM CDT, a severe thunderstorm was located over Osco, or near
Eufaula, moving northeast at 50 mph. An additional severe
thunderstorm is near Clio.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eufaula, Clio, Tyler Crossroads, Osco, Texasville, Gaino, Richards
Crossroads, Millers Ford and Baker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3197 8519 3190 8511 3189 8513 3188 8513
3186 8514 3179 8513 3178 8514 3176 8513
3177 8515 3174 8521 3172 8521 3171 8523
3171 8541 3165 8562 3168 8564
TIME...MOT...LOC 0708Z 228DEG 42KT 3187 8520
HAIL...1.50IN
WIND...60MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:03 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 5, 12:03 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1203 AM CDT Wed Apr 5 2017 .UPDATE... For 06Z Aviation. && .SHORT TERM... ...Severe weather outbreak possible Late Tonight through Wednesday... This evening, we will turn our attention to the south as we monitor the northward progression of a warm front, and developing showers and thunderstorms spreading into the area. Model guidance continues to support the potential for significant severe weather tomorrow, and the current forecast and threats are on track. The previous discussion follows... A stalled front to our south will begin to return northward tonight as a classic 500 mb trough takes shape over the Plains. A surface low should intensify and track from eastern Oklahoma tonight toward the Ohio Valley on Wednesday, eventually putting Alabama in the warm sector. Before that occurs, a warm front will move inland and accelerate northward early Wednesday morning across the forecast area. Scattered storms are expected to develop around 4 AM as warm/moisture advection occurs near the warm front. Additional storms could also form along a trailing confluence band which may extend from central Alabama to the southwest. With MLCAPE possibly as high as 2500 J/kg in the warm sector and strong wind shear already in place through the entire column, any surface-based storms could produce long-track tornadoes. It is unclear how widespread this activity will be and if storms will become more organized. This is an important question we cannot answer at this time, but the morning activity will greatly impact what happens later in the day. One possible outcome is storms becoming organized and moving into Georgia, focusing the low-level jet to the east with veering surface winds to the west across Alabama. This could somewhat reduce instability and shear and the overall threat for the afternoon. A threat for tornadoes, very large hail and damaging winds would still exist in this scenario. Several models are buying into this idea, but with the presence of a elevated mixed layer, it is possible they are too bullish with morning thunderstorm development. If the warm sector remains preserved, very strong instability and shear would develop across much of the area, possibly leading to an outbreak of long-track, destructive tornadoes trough 9 PM. The westward extent of the afternoon threat is in question due to timing of initiation, but the greatest chance for supercells would probably occur east of a line from Birmingham to Selma. We should have a better handle on this situation 24 hours from now. 87/Grantham/14 .LONG TERM... Thursday through Monday. Thursday through Sunday remains a fairly benign timeframe with high pressure taking control and bringing in some chilly air for this time of the year. Low temperatures on Friday and Saturday morning will be in the upper 30s to low 40s for most of the area, with a few mid 30s in the northeast and normally cooler spots. Have increased the chance of a possible frost in the northeast and included in the forecast for Saturday morning. This will continue to be monitored over the next several days and more details will be forthcoming. Make plans for protecting outdoor vegetation and plants for the weekend. There will be a warming trend beginning Saturday afternoon that will continue into Sunday and Monday. The next chance of rain will be Monday afternoon with the next storm system, but there is still some timing issues with this system so expect many changes over the next few days. 16 && .AVIATION... 06Z TAF Discussion. Some big and rather fast changes take place in the first 6 hours. The main change from the previous issuance was to slow the increasing clouds by an hour or so. Warm air advection pattern and low level jet kick between 06-09z with ceilings quickly dropping to MVFR then IFR between 10-12z. The clouds will be associated with a warm front and much increased moisture from the south. Showers and thunderstorms will also develop with this gradient of moisture around sunrise. Some improvement to all ceilings expected by 16-18z as ceilings rise somewhat, but additional showers and thunderstorms are possible through 00z area wide. Low level winds will be in the neighborhood of 35-38kts overnight, which is close but just shy of the LLWS criteria. A volatile atmosphere will be in place across Central Alabama on Wednesday and any of these storms may produce damaging winds, tornadoes, and large hail. 75 && .FIRE WEATHER... The next storm system arrives overnight, bringing rain and thunderstorms to the area through tomorrow. Widespread rainfall is not expected with activity remaining more scattered, but all activity has the potential to be strong to severe. Rain-free weather returns Thursday through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 59 78 47 61 40 / 50 70 30 20 10 Anniston 62 79 48 61 40 / 60 70 40 20 10 Birmingham 64 80 47 62 43 / 60 70 20 20 10 Tuscaloosa 64 81 47 65 43 / 50 60 10 10 0 Calera 63 80 48 63 43 / 60 70 20 10 10 Auburn 63 79 50 62 42 / 50 70 50 10 10 Montgomery 66 82 51 68 44 / 50 70 30 10 0 Troy 65 81 52 66 43 / 40 70 40 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 4, 1:20 PM CDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 120 PM CDT Tue Apr 4 2017 ALZ011>015-017>050-052130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 120 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms may develop as early as 4 AM Wednesday and could affect all of Central Alabama. Large hail, damaging winds, and tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The severe weather threat beginning in the pre-dawn hours of Wednesday will continue through Wednesday evening with the possibility of two or three rounds of scattered storms. Destructive and long-track tornadoes will be possible, along with hail up to the size of baseballs, and damaging straight-line winds. These threats will encompass all of Central Alabama with the greatest threat area along and east of a line from Blountsville to West Blocton to Uniontown. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is expected from early Wednesday morning through Wednesday evening.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 56 min |
| Apr 5, 2:44 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 32 min |
| Apr 5, 3:32 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 43 min |
| Apr 5, 3:35 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 40 min |
| Apr 5, 3:54 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 5, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 33 min |
| Apr 5, 4:11 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 49 min |
| Apr 5, 4:45 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 44 min |
| Apr 5, 5:22 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 38 min |
| Apr 5, 5:24 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 51 min |
| Apr 5, 6:02 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 58 min |
| Apr 5, 6:04 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 56 min |
| Apr 5, 6:52 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 83 min |
| Apr 5, 7:22 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter, Tuscaloosa | 3 hr |
| Apr 5, 7:40 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Apr 5, 8:43 AM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair, Shelby, Talladega | 3 hr |
| Apr 5, 9:00 AM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 75 min |
| Apr 5, 9:13 AM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Apr 5, 9:35 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 70 min |
| Apr 5, 10:16 AM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 29 min |
| Apr 5, 10:29 AM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Randolph | 3 hr |
| Apr 5, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 67 min |
| Apr 5, 10:56 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 49 min |
| Apr 5, 11:43 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 32 min |
| Apr 5, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 66 min |
| Apr 5, 12:53 PM CDT | Special Weather Statement | BMX | Talladega | 82 min |
| Apr 5, 1:42 PM CDT | Special Weather Statement | BMX | Cleburne | 33 min |
| Apr 5, 2:35 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Apr 5, 3:03 PM CDT | Special Weather Statement | BMX | Talladega | 42 min |
| Apr 5, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 38 min |
| Apr 5, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 67 min |
| Apr 5, 4:08 PM CDT | Tornado Warning | BMX | Cleburne | 52 min |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 45 min |
| Apr 5, 4:37 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Apr 5, 4:59 PM CDT | Special Weather Statement | BMX | Randolph | 46 min |
| Apr 5, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 45 min |
| Apr 5, 5:32 PM CDT | Special Weather Statement | BMX | Randolph | 13 min |
| Apr 5, 5:33 PM CDT | Special Weather Statement | BMX | Randolph, Tallapoosa | 57 min |
| Apr 5, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Apr 5, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 40 min |
| Apr 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Apr 5, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 43 min |
| Apr 5, 6:20 PM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 5, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 27 min |
| Apr 5, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.